Minnesota, 2025

Tornadoes and Hail in Minnesota, July 7, 2025

July 7, 2025 · NWS FGF · 6 events in 2 counties and zones

Severe thunderstorms including supercells produced large hail, damaging winds and tornadoes across parts of eastern North Dakota and west central Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Severe thunderstorms including supercells produced large hail, damaging winds and tornadoes across parts of eastern North Dakota and west central Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 7, 3:33 PM CST, 17 minutes earlier. Its key messages:

  • Severe risk, level 2 out of 5 continues into this evening. Damaging wing gusts, hail to golf ball size and an isolated tornado are the main severe threats...
  • A severe risk, level 1 out of 5 is possible Wednesday afternoon into Wednesday night...
  • There is an 80 percent chance for thunderstorms across the area Thursday into Thursday night. Storms may be strong to severe...
Area forecast discussion, Jul 7, 3:33 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
433 PM CDT Mon Jul 7 2025

.KEY MESSAGES...

- Severe risk, level 2 out of 5 continues into this evening.
Damaging wing gusts, hail to golf ball size and an isolated
tornado are the main severe threats...

- A severe risk, level 1 out of 5 is possible Wednesday
  afternoon into Wednesday night...

- There is an 80 percent chance for thunderstorms across the
  area Thursday into Thursday night. Storms may be strong to
  severe...

&&

.DISCUSSION...
Issued at 433 PM CDT Mon Jul 7 2025

...Synopsis...

Storms developing along and ahead of a frontal boundary moving
through the area this afternoon and evening with severe activity
already occuring and expected through the evening hours. Frontal
boundary moves east into Tuesday with high pressure building
into the region. Another weak shortwave will move through the
area mid-week bringing another round of storm chances and
potential isolated severe storms before a larger storm system
impacts the area Thursday into Friday. This system will bring
more widespread chances for storms and severe weather.

...Severe risk, level 2 out of 5 continues into this evening.
Damaging wing gusts, hail to golf ball size and an isolated
tornado are the main severe threats...

Storms continue to form along and ahead of the cold front
stretching from north to south across northeast ND. Instability
is decent, with deep layer shear in the 35-45kt range. Initially
have the chance for an isolated tornado near the boundary and
closer to the low across the northern forecast area where low
level shear is stronger and greater low level
instability/stretching, etc. A transition to more hail/wind is
expected through the evening and as the front pushes east.

Previous Discussion...
...Wednesday Severe Risk...

Wednesday late aftn/eve will see a short wave move ESE across
the area. The airmass advecting north into the area, esp central
ND, is more unstable with MUCAPES over 3500 j/kg and high temps
in central ND fcst to be low 90s. 0-6 km shear is 30kts or less
though. SPC did insert a marginal risk for eastern and central
ND due to instability being quite high and weak wave moving ESE
thru the area.

...Thursday into Thursday night....

Thursday afternoon and night has for the last several days been
highlighted as the most unstable day in the 7 days. MUCAPE
values from ensembles (EC/GEM,GFS) from 00z runs all over 3500
j/kg with likely over 4000 j/kg. But issue is placement of 500
mb system with this and placement of 500 mb jet. Model
continuity has been poor. Thus question is with all the
instability will there be enough forcing and shear aloft to
generate a higher end severe threat. That remains to be seen.
Given the conditions fcst all hazards would be possible, though
wind/hail favored vs tornado as unsure of any surface boundary
location. We also have some sfc CIN to overcome. But highs are
forecast to be low 90s and dew pts low 70s. If either one can
over achieve that will add to instability.

For Friday and Saturday forecast hangs on development of 500 mb
low and placement and track. GFS been all over the place in the
last 24 hours with ECMWF the most consistent in having upper low
in the area Saturday with persistent area of showers and
t-storms near and just east of the wave over much of the area
Friday. Slower ECMWF would keep rain chance longer into Saturday
vs NBM.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1257 PM CDT Mon Jul 7 2025

A few isolated showers/storms around could impact KBJI/KTVF
initially in the period. Otherwise additional development
expected late this afternoon/evening that could impact all TAF
sites from 22-03Z from NW to ESE as storms develop along a cold
front dropping through the forecast area. This will allow winds
to shift from south to southeast to the northwest behind the
front for late tonight into Tuesday. Tried to time the greatest
chance for the storms at each site, with dry conditions expected
mainly after 06Z into Tuesday.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

DISCUSSION...MJB/Riddle
AVIATION...MJB
Hazardous weather outlook, Jul 7, 3:34 AM CST, 12 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
434 AM CDT Mon Jul 7 2025

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-080945-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
434 AM CDT Mon Jul 7 2025

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a level 2 out of 5 risk for severe thunderstorms this
afternoon and early evening for eastern North Dakota and northwest
and west central Minnesota. The main hazards will be hail to 1.50
inch, wind gust 60 mph and frequent lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a level 1 out of 5 risk for severe thunderstorms
Wednesday afternoon and evening, but this is conditional risk as
storms may not form. If they do then large hail and damaging wind
risk.

Thursday afternoon and evening will see a potentially higher risk
of severe storms.  All hazards are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

In the hours before

Special weather statement, Jul 7, 10:42 AM CST, 5 hours 8 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1142 AM CDT Mon Jul 7 2025

MNZ029-030-040-NDZ053-071715-
Grant MN-Wilkin MN-West Otter Tail MN-Richland ND-
1142 AM CDT Mon Jul 7 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN OTTER TAIL...
GRANT...WILKIN AND SOUTHEASTERN RICHLAND COUNTIES THROUGH 1215 PM
CDT...

At 1141 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Kent to near Fairmount to Lake
Traverse Reservation. Movement was east at 55 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fergus Falls, Wahpeton, Breckenridge, Elbow Lake, Ashby, Herman, and
Barrett.

This includes the following highways...
 Interstate 29 between mile markers 0 and 9.
 Interstate 94 in North Dakota between mile markers 45 and 80.
 Interstate 94 in Minnesota between mile markers 45 and 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4602 9627 4602 9657 4593 9656 4594 9705
      4614 9674 4645 9672 4638 9577 4595 9577
      4576 9615 4576 9625
TIME...MOT...LOC 1641Z 282DEG 47KT 4646 9654 4609 9658 4590 9691

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Rafferty
Special weather statement, Jul 7, 2:15 PM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
315 PM CDT Mon Jul 7 2025

NDZ016-027-072045-
Eastern Walsh County ND-Grand Forks ND-
315 PM CDT Mon Jul 7 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL GRAND FORKS AND
SOUTHEASTERN WALSH COUNTIES THROUGH 345 PM CDT...

At 314 PM CDT, Doppler radar was tracking a strong thunderstorm over
Forest River, or 15 miles south of Grafton, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Minto, Manvel, Gilby, Forest River, Ardoch, Johnstown, and Poland.

This includes Interstate 29 between mile markers 151 and 166.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4828 9711 4827 9714 4825 9712 4825 9715
      4824 9713 4822 9714 4823 9712 4821 9712
      4821 9713 4818 9715 4818 9714 4816 9714
      4816 9713 4814 9715 4814 9713 4799 9718
      4812 9761 4829 9757
TIME...MOT...LOC 2014Z 280DEG 17KT 4819 9748

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Rafferty/TT
Local storm report, Jul 7, 2:34 PM CST, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
334 PM CDT Mon Jul 7 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     Hail             2 S Forest River        48.19N 97.47W
07/07/2025  M1.00 Inch       Grand Forks        ND   Trained Spotter

            Quarter sized hail reported by trained
            weather spotters.

&&
Local storm report, Jul 7, 3:19 PM CST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
419 PM CDT Mon Jul 7 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     Tornado          Calio                   48.62N 98.93W
07/07/2025                   Cavalier           ND   Public

            multiple reports and images of a tornado
            south of Calio.

&&
Local storm report, Jul 7, 3:21 PM CST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
421 PM CDT Mon Jul 7 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     Hail             3 W Manvel              48.08N 97.24W
07/07/2025  E1.75 Inch       Grand Forks        ND   Public

&&

The radar

The Fargo/Grand Forks radar (KMVX), 61 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

3 tornado, 2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Polk

When
July 7, 3:50 PM CST
Where
Polk County, 2.91 mi SSW of Northland
Measured
1 in hail
Reported by
Public
Coordinates
48.040, -97.040

Received a report of 1 inch hail from a member of the public.

Thunderstorm Wind, Polk

When
July 7, 4:20 PM CST
Where
Polk County, 0.83 mi NW of Mallory
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.890, -96.930

Multiple tree limbs up to 6 inch in size down. Estimated 70 mph wind gust.

Hail, Polk

When
July 7, 6:16 PM CST
Where
Polk County, 3.7 mi E of Key West
Measured
1 in hail
Reported by
Public
Coordinates
47.930, -96.700

Received a public report of 1 inch hail.

Tornado, Polk

When
July 7, 7:29 PM CST to 7:30 PM CST
Where
Polk County, 2.07 mi N of Nielsville to 1.45 mi NNE of Nielsville
Rating
EF0
Path length
0.62 mi
Path width
10 yd
Reported by
Fire Department/Rescue
Coordinates
47.560, -96.820

Nielsville FD reported multiple brief touchdowns near the pilling station lasting no more than 30 seconds and doing no reported damage other that stripping some leaves off crops. Spotters also reported a funnel with intermittent touchdowns near the Nielsville pilling station.

Tornado, Polk

When
July 7, 7:53 PM CST to 8:05 PM CST
Where
Polk County, 5.56 mi WSW of Beltrami to 5.52 mi SW of Beltrami
Rating
EF0
Path length
0.68 mi
Path width
40 yd
Continued into
Norman, Mn (FGF)
Reported by
NWS Storm Survey
Coordinates
47.507, -96.630

This tornado tracked NW to SE with a final S push as it occluded. It tracked for about 5.3 miles, with roughly 0.68 miles in Polk County and the remaining track in Norman County. EF0 damage was noted in Polk County, with EF1 damage in Norman County.

Tornado, Norman

When
July 7, 8:05 PM CST to 8:22 PM CST
Where
Norman County, 5.33 mi NNW of Lockhart to 2.5 mi NW of Lockhart
Rating
EF1
Path length
4.04 mi
Path width
40 yd
Reported by
NWS Storm Survey
Coordinates
47.499, -96.621

A tornado tracked NW to SE with a final S push as it occluded. It tracked for about 5.3 miles, starting in Polk County, then continuing into Norman County. After crossing into Norman County, this tornado scoured a soybean/corn field before doing damage to some farm outbuildings. This track may be adjusted pending high resolution satellite imagery. UPDATE 7/22: Track adjusted based on Sentinel-2 imagery. EF0 damage was noted in Polk County, with EF1 damage in Norman County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyThe tornado archive for Minnesota, 2025Warnings in Minnesota, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1282449, 1282451, 1282450, 1282393, 1282442, 1282443.